Spontaneous intramural small bowel hematoma (SISBH) is a rare, acute abdominal condition, with increasing incidence in recent years. Excessive anticoagulation with vitamin K antagonists is the most common aetiology. We report the case of a large acute jejunal intramural hematoma in a patient with newly diagnosed acute myeloid leukaemia receiving chemotherapy and nilotinib. The patient presented with abdominal pain, haematochezia, acute anaemia and thrombocytopenia. CT of the abdomen and pelvis revealed SISBH. The patient was managed conservatively with supportive management and cessation of nilotinib therapy. The patient’s symptoms improved, with subsequent CT imaging confirming resolution. This case highlights an uncommon cause of gastrointestinal bleed usually diagnosed only after radiological imaging. A correct diagnosis is important as SISBH usually responds to conservative measures, and may obviate the patient from unnecessary invasive investigations.
- gi bleeding
- haematology (incl blood transfusion)
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors GMDR, GPR and TGC made substantial contributions to the conception or design of the work. GMDR drafted the work. GMDR, GPR and TGC revised it critically for important intellectual content, approved the final version to be published and agree to be accountable for all aspects of the work in ensuring that questions related to the accuracy or integrity of any part of the work are appropriately investigated and resolved.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.